Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 298, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Jul 17, 2003, 10:17 PM CDT for Ouachita Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2003, 10:17 PM CDT (03:17 UTC)
- Expired
- Jul 17, 2003, 11:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Ouachita Parish, LA
The radar
The Shreveport radar (KSHV), 158 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3573 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:35 PM CDT, 42 minutes earlier.
Area forecast discussion, Jul 17, 9:35 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 935 PM CDT THU JUL 17 2003 CONVECTION CONTINUES TO FIRE AROUND THE PERIPHERY OF OUR UPPER RIDGE OUT WEST...AS A SERIES OF VORT LOBES CONTINUES TO WRAP SOUTHWEST AROUND THE RIDGE THROUGH THE DELTA REGION OF NE LA AND INTO SCNTRL LA. LATEST MSAS SFC ANALYSIS PLACES A VERY WEAK SFC BNDRY GENERALLY ALONG I-20...EAST INTO MS. LAPS ANALYSIS STILL INDICATING AMPLE INSTABILITY GENERALLY EAST OF A LINE FROM JUST E OF ELD...TO IER. HOWEVER...SOME AREAS HAVE BEEN WORKED OVER FROM PREVIOUS CONVECTION...AND THE LOSS OF AFTERNOON HEATING SHOULD MINIMIZE ORGANIZED DEVELOPMENT. HOWEVER...OUTFLOWS ARE GALORE ACROSS THAT REGION...THUS WILL LEAVE LOW CHANCE POPS FOR THE EAST. STRONG SUBSIDENCE SHOULD PREVAIL ELSEWHERE. BLOWOFF FROM CONVECTION SHOULD HOLD TEMPS UP ONCE AGAIN OVERNITE...BUT FORECAST MIN TEMPS APPEAR REASONABLE...THUS ONLY MINOR ADJUSTMENTS WILL BE MADE. MAIN CONCERN IS THE HEAT. UPPER RIDGE WILL CONTINUE TO HOLD ITS OWN AGAIN FRI...BUT WILL BEGIN TO SLOWLY RETREAT BACK WESTWARD AWAY FROM THE AREA FRI. NITE. H850 RIDGE BEGINS TO WEAKEN FRI... RESULTING IN WEAKENING SUBSIDENCE/SLIGHTLY BETTER CHANCES FOR ISOLATED CONVECTION TO DEVELOP. H1000-850 THICKNESSES INCREASE FURTHER ESP. ALONG AND NORTH OF I-20 DURING THE DAY...THUS... POSSIBLY A TRIPLE DIGIT POSSIBLE ACROSS THE NORTH. MUCH OF THE AREA ALONG AND NORTH OF I-20 BORDERED NEAR THE HEAT ADV CRITERIA THIS AFTERNOON...WITH MORE OPPRESSIVE HEAT/HIGHER DEWPOINTS OVER THE ERN ZONES. MLU EVEN TOPPED OUT TODAY WITH A HEAT INDEX OF 111 WILL UPDATE THE SPS REGARDING THE HIGH HEAT INDICIES...AND LET THE MID-SHIFT DECIDE EXACTLY WHERE A HEAT ADV SHOULD BE NEEDED...IF ONE IS ISSUED. HEAT SHOULD BEGIN TO SUBSIDE SAT. AS RIDGE EASES A BIT FARTHER WEST...WITH AREA MORE INFLUENCED WITH CLOUD COVER... CONVECTION FIRING IN THE NRLY FLOW ALOFT AND APPROACHING WK FRONTAL BNDRY. UPDATE/SPS WILL BE OUT SHORTLY. 15 .SHV...NONE.
Hazardous weather outlook, Jul 17, 12:00 PM CDT, 10 hours 17 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, Jul 17, 4:30 PM CDT, 5 hours 47 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-180300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 430 PM CDT THU JUL 17 2003 ...HEAT INDEX VALUES 100 TO 110 DEGREES FRIDAY AFTERNOON... TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S FRIDAY AFTERNOON ACROSS EAST TEXAS...SOUTHWEST ARKANSAS...MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...AND NORTHWEST AND NORTH CENTRAL LOUISIANA. THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY WILL PRODUCE HEAT INDEX VALUES OF 105 TO 110 DEGREES FRIDAY AFTERNOON ACROSS EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTH CENTRAL LOUISIANA...WHILE HEAT INDEX VALUES ARE EXPECTED TO BE BETWEEN 100 AND 105 DEGREES ACROSS EAST TEXAS ALONG AND TO THE SOUTH OF INTERSTATE 20...AND NORTHWEST LOUISIANA. THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON ALCOHOLIC BEVERAGES...AND WEARING LIGHT COLORED...LOOSE FITTING CLOTHING. IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES. HEAT AND HUMIDITY WILL REMAIN IN PLACE OVER THE WEEKEND...BUT A FEW DISTURBANCES ROTATING AROUND AN UPPER RIDGE OF HIGH PRESSURE...SHOULD COOL OFF THE TEMPERATURES BY A COUPLE OF DEGREES. THESE DISTURBANCES COULD PRODUCE MORE CLOUD COVER...AND A SLIGHTLY BETTER CHANCE FOR SOME RAIN ACROSS THE REGION.
Local storm report, Jul 17, 6:55 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
655 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 1 NE HUTTIG AR .75 INCH HAIL
07/17/03 UNION REPORT FROM GENERAL PUBLIC
15Special weather statement, Jul 17, 10:00 PM CDT, 17 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-181000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 PM CDT THU JUL 17 2003 ...HEAT INDEX VALUES FROM 100 TO 110 DEGREES FRIDAY AFTERNOON... TEMPERATURES WILL CLIMB INTO THE MID 90S TO NEAR 100 DEGREES ACROSS EAST TEXAS...SOUTHWEST ARKANSAS...MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...AND NORTHWEST AND NORTH CENTRAL LOUISIANA...FRIDAY AFTERNOON. THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY...WILL PRODUCE HEAT INDEX VALUES OF 105 TO 110 DEGREES FRIDAY AFTERNOON ACROSS EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS... AND NORTH CENTRAL LOUISIANA...WHERE THE HIGHER TEMPERATURES AND HUMIDITY WILL BE FOUND. FARTHER SOUTH...HEAT INDEX VALUES ARE EXPECTED TO BE BETWEEN 100 AND 105 DEGREES ACROSS EAST TEXAS ALONG AND TO THE SOUTH OF INTERSTATE 20...AND NORTHWEST LOUISIANA. THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON ALCOHOLIC BEVERAGES... AND WEARING LIGHT COLORED...LOOSE FITTING CLOTHING. IF POSSIBLE... SPEND TIME IN AIR CONDITIONED FACILITIES. THE HEAT AND HUMIDITY WILL PERSIST INTO THE WEEKEND...BUT SHOULD NOT BE QUITE AS OPPRESSIVE...AS THE UPPER RIDGE OF HIGH PRESSURE OVER THE CENTRAL HIGH PLAINS...BEGINS TO DRIFT BACK WEST...ALLOWING SEVERAL DISTURBANCES TO ROTATE SOUTH ALONG ITS PERIPHERY AND INTO THE REGION. ASSOCIATED CLOUD COVER AND SOME SHOWER AND THUNDERSTORM ACTIVITY... SHOULD HELP TO COOL OFF THE TEMPERATURES BY A FEW DEGREES. HOWEVER... DESPITE SOME POSSIBLE RELIEF FROM THE HEAT...AFTERNOON HEAT INDICIES WILL STILL REMAIN NEAR 100 DEGREES...THUS PRECAUTIONS SHOULD CONTINUE WHEN WORKING OUTSIDE.
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.